Kentucky, 2014

Flash Flooding and Flooding in Kentucky, August 10 to 11, 2014

August 10 to 11, 2014 · NWS LMK · 11 events in 6 counties and zones

Early on Sunday, August 10th, a nearly stationary front stretched from weak low pressure in Arkansas northeast along the Ohio River. This boundary became a focus for repeated episodes of slow moving heavy thunderstorms throughout the day, and even into Monday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Early on Sunday, August 10th, a nearly stationary front stretched from weak low pressure in Arkansas northeast along the Ohio River. This boundary became a focus for repeated episodes of slow moving heavy thunderstorms throughout the day, and even into Monday. During the morning hours on Sunday, a cluster of storms developed near Lexington and brought flooding to several counties in the Bluegrass Region. For the date, the ASOS site at the Lexington Airport measured a record 5.38 inches of rain. Additional scattered storms across central Kentucky Sunday afternoon brought more flooding. Finally, some afternoon storms on Monday the 11th brought additional heavy rainfall to portions of the eastern Bluegrass Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 10, 7:55 AM EST, 43 minutes earlier.

Area forecast discussion, Aug 10, 7:55 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
855 AM EDT Sun Aug 10 2014

...Forecast Update...
Issued at 853 AM EDT Sun Aug 10 2014

Scattered to numerous showers and thunderstorms continue across the
northeastern portion of the forecast area this morning. These are
along and north of a line from Garrard and Jefferson counties in KY
to Washington county in IN. The main area of concern at
this time is the Bluegrass region where storms are training and
backbuilding. Torrential rainfall rates have been observed this
morning with the airport in Lexington reporting over two inches in
less than an hour. Flooding and ponding of water will continue to be
a concern this morning and will be monitored closely. Any showers
this morning will have the potential to produce brief heavy
rainfall. Did an update this morning to increase precip chances
where showers and storms are ongoing.

Issued at 538 AM EDT Sun Aug 10 2014

Scattered showers have blossomed over east central KY, a couple of
hours earlier than expected. Have updated pops to reflect this
trend. Expect coverage to continue to increase and lift slowly north
along a line stretching from SE Indiana to east central Kentucky
through the morning hours. Heavy rainfall is certainly possible with
these showers (and perhaps a storm). The recent rainfall that went
through downtown Louisville dropped a little over an inch in an hour.

.SHORT TERM (Now through Monday)...
Issued at 302 AM EDT Sun Aug 10 2014

A surface low is currently over western Kentucky, vertically stacked
up through 700 mb. Meanwhile, a frontal boundary lies somewhere just
south of a LEX to FTK line. A few showers have remained focused
along this boundary through the overnight hours then weaken as they
move north. A secondary concern for the early morning will be fog
potential, especially in areas that saw heavy rain recently.
Confidence is not high enough to mention more than in the
zones/grids at this time due to variable cloudiness, but will
continue to monitor for possible headlines toward dawn. Most likely
area would be toward BWG.

Do expect scattered to numerous showers to begin increasing in
coverage around dawn and into the late morning along a similar axis
that they did yesterday morning. Expect the best coverage from east
central Ky, up through southeast Indiana, with Louisville on the
western edge of this axis (50-60%). Also expect more scattered
showers to fill in across the rest of the CWA through the morning
hours, with a relative minimum toward BWG close to the low pressure
center. As we move later into the day, thunder appears to be more
likely over the area as forecast soundings support a tall/skinny
cape profile yielding moderate instability. With weak flow and high
PWATs, the main concern will continue to be locally heavy rain, but
cloud to ground lightning will also be a concern. Some areas have
picked up quite a bit of rain to this point, so will continue to
mention in the HWO and monitor for localized flooding problems.
Expect another decent temperature gradient to set up from SW to NE
(basically inversely related to the pop gradient) today as the
Bowling Green region could touch the upper 80s, and the Lexington
region may only make it to around 80.

Will keep lingering scattered rain showers in for much of the
overnight tonight, especially across east central KY as the surface
low will remain in the area, and mid level flow begins to increase
aloft ahead of a digging trough. Lows will likely stay pretty mild
in the upper 60s and lower 70s.

As we move into the daytime on Monday, the surface low will begin to
deepen and move quickly off to the northeast as an amplified upper
trough digs into the Great Lakes and Ohio Valley. This impulse
should be enough to once again warrant scattered to numerous
coverage of showers and storms across the area. Look for similar
temperatures with highs in the low 80s NE and in the mid and upper
80s SW.

.LONG TERM (Monday Night through Saturday)...
Issued at 300 AM EDT Sun Aug 10 2014

Main uncertainty in the long-term is timing of the end of precip
early in the period. Surface front will push through Monday night,
most likely just either side of 06Z, and the best moisture feed will
then be shunted off to the east. However, the main upper trof axis
doesn't move through until Tuesday afternoon, and PWATs remain close
to climo into at least Tuesday morning. Will carry chance POPs
area-wide Monday night, and taper Tuesday POPs from 40 over the
Bluegrass region to 20 in our far western zones. Temp range will be
modulated by clouds and precip, so solidly above normal by night and
below normal by day.

Wednesday will be the pick of the week under deep NW flow with a
respectable surface high building SE from the northern Plains.
Expect temps solidly below climo with comfortable dewpoints in the
50s. Surface and upper ridging will keep us dry into next weekend,
with temps and dewpoints edging a degree or two higher each day as
the air mass modifies. Temp forecast is more in line with the raw
model data, and undercuts the usually-too-warm GFS extended MOS by
about a category. Warm front tries to set up over the Plains
Friday/Saturday, but not enough confidence in any precip from that
system spreading this far into the Ohio Valley, so will leave the
forecast dry.

&&

.AVIATION (12Z TAF Update)...
Issued at 645 AM EDT Sun Aug 2014

A surface low has now moved into west central KY, very near
SDF/BWG.It should remain there for much of the day. Meanwhile, a
weakly defined frontal boundary extends across eastern KY away from
this feature. Scattered showers, and a few rumbles of thunder, have
developed near LEX/SME/LOZ and will continue to slowly work
northward through the morning. Expect that every TAF site will see
showers and perhaps a storm at different parts of the day. Briefly
heavy rain reducing visibilities to MVFR or below will be possible.

Otherwise, the focus this morning is on low ceilings and
visibilities due to fog. Confidence is low in both of these as each
has been erratic at the TAF sites overnight. However, it appears
that mainly MVFR ceilings will prevail through the remainder of the
morning with occasional and brief dips into IFR. BWG has the best
shot at prolonged IFR. Any low visibilities in fog will slowly
improve as the sun rises. Additional visibility restrictions will be
due to rain showers or storms.

Surface winds will slowly veer around to southeasterly today and
southerly by tonight. Coverage of showers should diminish into the
later evening hours, but low precipitation chances will linger.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........EER/BJS
Short Term.....BJS
Long Term......RAS
Aviation.......BJS
Hazardous weather outlook, Aug 10, 8:03 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
903 AM EDT SUN AUG 10 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-111315-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
903 AM EDT SUN AUG 10 2014 /803 AM CDT SUN AUG 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS RAIN SHOWERS AND SCATTERED THUNDERSTORMS CAPABLE OF
LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE EXPECTED
TO DEVELOP LATE THIS MORNING AND INTO THE AFTERNOON. FLOODING
ISSUES ARE POSSIBLE IN AREAS THAT HAVE ALREADY SEEN HEAVY RAINFALL
IN RECENT DAYS AND IN AREAS THAT SEE REPEATED STORMS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO AT TIMES NUMEROUS STORMS WILL PERSIST MONDAY AND
TUESDAY IN AN UNSETTLED PATTERN. THE BEST COVERAGE WILL BE EAST
OF I-65. THE MAIN THREATS WITH THIS ACTIVITY WILL BE LIGHTNING AND
HEAVY RAINFALL. IF STORMS ARE ABLE TO TRAIN OVER THE SAME
AREAS...SOME LOCALIZED MINOR FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ASKED TO REPORT ANY INSTANCES OF FLOODING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

BJS/RAS/EER

In the hours before

Special weather statement, Aug 10, 6:21 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
721 AM EDT SUN AUG 10 2014

KYZ039>041-101150-
ANDERSON KY-FAYETTE KY-WOODFORD KY-
721 AM EDT SUN AUG 10 2014

...THUNDERSTORMS WITH VERY HEAVY RAIN AFFECTING ANDERSON...FAYETTE
AND WOODFORD COUNTIES...

AT 716 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAWRENCEBURG TO
BLUE GRASS FIELD...DRIFTING NORTHEAST AT 5 MPH.

HEAVY RAIN REDUCING VISIBILITIES ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  BLUE GRASS PARKWAY AND INTERSTATE 64 ESPECIALLY IN WOODFORD
  COUNTY...
  VERSAILLES...
  MEADOWTHORPE...
  LAWRENCEBURG...
  HIGHLANDS...
  FIRMANTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3799 8454 3801 8496 3810 8493 3810 8489
      3814 8486 3819 8473 3819 8472 3819 8473
      3817 8468 3818 8465 3813 8463 3812 8465
      3811 8463 3813 8461 3820 8441
TIME...MOT...LOC 1120Z 225DEG 6KT 3806 8492 3806 8457

13
Special weather statement, Aug 10, 7:19 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
819 AM EDT SUN AUG 10 2014

KYZ041-048-057-101245-
FAYETTE KY-JESSAMINE KY-MADISON KY-
819 AM EDT SUN AUG 10 2014

...THUNDERSTORMS WITH VERY HEAVY RAIN AFFECTING FAYETTE...JESSAMINE
AND MADISON COUNTIES...

AT 815 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM LEXINGTON TO 6 MILES EAST OF
NICHOLASVILLE TO RICHMOND...MOVING NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING AND HEAVY RAIN REDUCING VISIBILITIES ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  LEXINGTON...
  RICHMOND...
  INTERSTATE 75 BETWEEN LEXINGTON AND RICHMOND...
  HILLCREST AND COLETOWN...
  CENTERVILLE AND WALNUT HILL...
  UNION CITY AND CHILESBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3772 8435 3784 8454 3799 8458 3809 8438
      3794 8433 3793 8434 3792 8433 3792 8435
      3790 8435 3789 8433 3790 8431 3776 8415
TIME...MOT...LOC 1217Z 245DEG 13KT 3799 8450 3788 8446
          3775 8431

13
Local storm report, Aug 10, 7:43 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
843 AM EDT SUN AUG 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     FLOOD            LEXINGTON               38.04N  84.46W
08/10/2014                   FAYETTE            KY   EMERGENCY MNGR

            SOME ROADS COLLECTING WATER...NO ROADS CLOSED

&&

EVENT NUMBER LMK1400753

13

The radar

The Jackson,KY radar (KJKL), 108 km away, was scanning. The volume nearest the first event began at 13:38 UTC.

Open the radar archive at this moment

Event by event

7 flood, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Flood, Fayette

When
August 10, 8:38 AM EST
Where
Fayette County, 0.97 mi NNE of East Hickman to 1.04 mi NNE of East Hickman
Cause
Heavy Rain
Reported by
Public
Coordinates
37.934, -84.466

The public reported that East Hickman Creek, located 3 miles south of Lexington, was out of its banks. During this same hour, the Fayette County emergency manager reported high water on several roads, although none were closed.

Flood, Fayette

When
August 10, 9:05 AM EST
Where
Fayette County, 1.43 mi S of Jonestown to 1.53 mi S of Jonestown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.959, -84.502

West Hickman Creek exceeded bankfull and inundated its floodplain near Veterans Park.

Flood, Madison

When
August 10, 9:50 AM EST
Where
Madison County, 1.74 mi ESE of Richmond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.739, -84.271

Richmond law enforcement reported water across the Richmond Bypass, associated with Interstate 75. The road was still passable.

Flood, Madison

When
August 10, 10:30 AM EST
Where
Madison County, 1.85 mi SE of White Hall to 1.67 mi ESE of White Hall
Cause
Heavy Rain
Reported by
Public
Coordinates
37.805, -84.302

The public reported flooding along Boone Trail Road.

Flash Flood, Fayette

When
August 10, 3:44 PM EST
Where
Fayette County, 0.91 mi ENE of Cadentown to 0.89 mi ENE of Cadentown
Cause
Heavy Rain
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
38.023, -84.404

The media reported that several feet of water flooded Polo Club Drive southeast of Lexington. Three cars became stranded with water up past their bumpers.

Flash Flood, Madison

When
August 10, 5:35 PM EST
Where
Madison County, 0.84 mi NNE of White Hall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.831, -84.322

A foot of fast flowing water covered Colonel Road, located 6 miles north of Richmond.

Flood, Warren

When
August 11, 7:00 AM CST
Where
Warren County, 1.4 mi W of Bowling Green to 1.6 mi WNW of Bowling Green
Cause
Heavy Rain
Reported by
Public
Coordinates
36.983, -86.455

A thunderstorm dumped heavy rain on Bowling Green around dawn. Several inches of water collected on a few roads across the campus of Western Kentucky University.

Flood, Warren

When
August 11, 7:00 AM CST
Where
Warren County, 0.65 mi N of Bowling Green to 0.72 mi NNE of Bowling Green
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
36.989, -86.428

A thunderstorm dumped heavy rain on Bowling Green around dawn. Several feet of water flooded the parking lot of Fairview Plaza, prompting a water rescue.

Flood, Marion

When
August 11, 5:07 PM EST
Where
Marion County, 0.08 mi NW of Lebanon to 0.24 mi NW of Lebanon
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.571, -85.251

The Lebanon police reported water covering main street with some businesses flooded.

Flash Flood, Scott

When
August 11, 6:39 PM EST
Where
Scott County, 2.12 mi S of Georgetown to 2.14 mi S of Georgetown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.170, -84.555

A spotter reported deep fast flowing water across divided U.S. Highway 25 along both the north and south directions south of Georgetown.

Heavy Rain, Nicholas

When
August 11, 6:40 PM EST
Where
Nicholas County, 2.57 mi WNW of Hooktown
Reported by
Emergency Manager
Coordinates
38.370, -84.190

The Nicholas County emergency manager relayed a report that 2 inches of rain fell within a one half hour period near Colville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526671, 526673, 526676, 526680, 526683, 526685, 526688, 541128, 526691, 526689, 526692.